September 2018, 8(3&4): 1021-1049. doi: 10.3934/mcrf.2018044

Forward backward SDEs in weak formulation

1. 

School of Mathematics and Statistics, Shandong Normal University, Jinan 250014, China

2. 

Department of Mathematics, University of Southern California, Los Angeles, CA 90089, USA

* Corresponding author: J. Zhang

Received  December 2017 Revised  February 2018 Published  September 2018

Fund Project: Wang is supported by Distinguished Middle-Aged and Young Scientist Encourage and Reward Foundation of Shandong Province (ZR2017BA033); Zhang is supported by NSF grant #1413717, and Zhang would like to thank Daniel Lacker for very helpful discussion on Section 2.3.2

Although having been developed for more than two decades, the theory of forward backward stochastic differential equations is still far from complete. In this paper, we take one step back and investigate the formulation of FBSDEs. Motivated from several considerations, both in theory and in applications, we propose to study FBSDEs in weak formulation, rather than the strong formulation in the standard literature. That is, the backward SDE is driven by the forward component, instead of by the Brownian motion. We establish the Feyman-Kac formula for FBSDEs in weak formulation, both in classical and in viscosity sense. Our new framework is efficient especially when the diffusion part of the forward equation involves the $Z$-component of the backward equation.

Citation: Haiyang Wang, Jianfeng Zhang. Forward backward SDEs in weak formulation. Mathematical Control & Related Fields, 2018, 8 (3&4) : 1021-1049. doi: 10.3934/mcrf.2018044
References:
[1]

F. Antonelli, Backward-forward stochastic differential equations, Ann. Appl. Probab., 3 (1993), 777-793. doi: 10.1214/aoap/1177005363.

[2]

F. Antonelli and J. Ma, Weak solutions of forward-backward SDE's, Stochastic Anal. Appl., 21 (2003), 493-514. doi: 10.1081/SAP-120020423.

[3]

M. T. Barlow, One-dimensional stochastic differential equations with no strong solution, J. London Math. Soc., 26 (1982), 335-347. doi: 10.1112/jlms/s2-26.2.335.

[4]

A. Cherny and H.-J. Engelbert, Singular Stochastic Differential Equations, Lecture Notes in Mathematics, 1858. Springer-Verlag, Berlin, 2005. ⅷ+128 pp. doi: 10.1007/b104187.

[5]

C. Costantini and T. Kurtz, Viscosity methods giving uniqueness for martingale problems, Electron. J. Probab., 20 (2015), 27 pp. doi: 10.1214/EJP.v20-3624.

[6]

M. CrandallH. Ishii and P.-L. Lions, User's guide to viscosity solutions of second order partial differential equations, Bull. Amer. Math. Soc. (N.S.), 27 (1992), 1-67. doi: 10.1090/S0273-0979-1992-00266-5.

[7]

F. Delarue, On the existence and uniqueness of solutions to FBSDEs in a non-degenerate case, Stochastic Process. Appl., 99 (2002), 209-286. doi: 10.1016/S0304-4149(02)00085-6.

[8]

F. Delarue and G. Guatteri, Weak existence and uniqueness for forward-backward SDEs, Stochastic Process. Appl., 116 (2006), 1712-1742. doi: 10.1016/j.spa.2006.05.002.

[9]

I. EkrenN. Touzi and J. Zhang, Viscosity solutions of fully nonlinear parabolic path dependent PDEs: part Ⅰ, Ann. Probab., 44 (2016), 1212-1253. doi: 10.1214/14-AOP999.

[10]

I. EkrenN. Touzi and J. Zhang, Viscosity solutions of fully nonlinear parabolic path dependent PDEs: Part Ⅱ, Ann. Probab., 44 (2016), 2507-2553. doi: 10.1214/15-AOP1027.

[11]

N. El Karoui and S. J. Huang, A general result of existence and uniqueness of backward stochastic differential equations, Backward Stochastic Differential Equations, 364 (1997), 27-36, N. El Karoui and L. Mazliak, eds., Longman, Harlow.

[12]

N. Halidias and P. E. Kloeden, A note on strong solutions of stochastic differential equations with a discontinuous drift coefficient, Journal of Applied Mathematics and Stochastic Analysis, 2006 (2006), Article ID 73257, 6 pages. doi: 10.1155/JAMSA/2006/73257.

[13]

S. Hamadene and J.-P. Lepeltier, Zero-sum stochastic differential games and backward equations, Systems Control Lett., 24 (1995), 259-263. doi: 10.1016/0167-6911(94)00011-J.

[14]

Y. Hu and S. Peng, Solution of forward-backward stochastic differential equations, Probab. Theory Related Fields, 103 (1995), 273-283. doi: 10.1007/BF01204218.

[15]

N. V. Krylov, Lectures on Elliptic and Parabolic Equations in Hölder Spaces, American Mathematical Society, 1996. doi: 10.1090/gsm/012.

[16]

O. A. Ladyzenskaja, V. A. Solonnikov and N. N. Uralceva, Linear and Quasilinear Equations of Parabolic Type, (Russian) Translated from the Russian by S. Smith. Translations of Mathematical Monographs, Vol. 23 American Mathematical Society, Providence, R. I. 1968.

[17]

J. MaP. Protter and J. Yong, Solving forward-backward stochastic differential equations explicitly - a four step scheme, Probab. Theory Related Fields, 98 (1994), 339-359. doi: 10.1007/BF01192258.

[18]

J. MaZ. WuD. Zhang and J. Zhang, On well-posedness of forward-backward SDEs - a unified approach, Ann. Appl. Probab., 25 (2015), 2168-2214. doi: 10.1214/14-AAP1046.

[19]

J. Ma and J. Yong, Forward-backward Stochastic Differential Equations and Their Applications, Lecture Notes in Mathematics, 1702. Springer-Verlag, Berlin, 1999. xiv+270 pp.

[20]

J. Ma and J. Zhang, On weak solutions of forward-backward SDEs, Probab. Theory Related Fields, 151 (2011), 475-507. doi: 10.1007/s00440-010-0305-8.

[21]

J. MaJ. Zhang and Z. Zheng, Weak solutions for forward-backward SDEs - a martingale problem approach, Ann. Probab., 36 (2008), 2092-2125. doi: 10.1214/08-AOP0383.

[22]

E. Pardoux and S. Tang, Forward-backward stochastic differential equations and quasilinear parabolic PDEs, Probab. Theory Related Fields, 114 (1999), 123-150. doi: 10.1007/s004409970001.

[23]

S. Peng and Z. Wu, Fully coupled forward-backward stochastic differential equations and applications to optimal control, SIAM J. Control Optim., 37 (1999), 825-843. doi: 10.1137/S0363012996313549.

[24]

T. Pham and J. Zhang, Two person zero-sum game in weak formulation and path dependent Bellman-Isaacs equation, SIAM J. Control Optim., 52 (2014), 2090-2121. doi: 10.1137/120894907.

[25]

P. Protter, Stochastic Integration and Differential Equations, Second edition. Version 2. 1. Corrected third printing. Stochastic Modeling and Applied Probability, 21. Springer-Verlag, Berlin, 2005. xiv+419 pp. doi: 10.1007/978-3-662-10061-5.

[26]

H., M. Soner and N. Touzi, Stochastic target problems, dynamic programming and viscosity solutions, SIAM Journal on Control and Optimization, 41 (2002), 404-424. doi: 10.1137/S0363012900378863.

[27]

H. M. SonerN. Touzi and J. Zhang, Wellposedness of second order backward SDEs, Probab. Theory Related Fields, 153 (2012), 149-190. doi: 10.1007/s00440-011-0342-y.

[28]

D. Stroock and S. R. S. Varadhan, Multidimensional Diffusion Processes, Reprint of the 1997 edition. Classics in Mathematics. Springer-Verlag, Berlin, 2006. xii+338 pp

[29]

B. Tsirelson, An example of a stochastic differential equation having no strong solution, Theory of Probability and Its Applications, 20 (1975), 416-418. doi: 10.1137/1120049.

[30]

J. Yong, Finding adapted solutions of forward-backward stochastic differential equations: method of continuation, Probab. Theory Related Fields, 107 (1997), 537-572. doi: 10.1007/s004400050098.

[31]

J. Yong and X. Y. Zhou, Stochastic controls. Hamiltonian systems and HJB equations, Applications of Mathematics (New York), 43. Springer-Verlag, New York, 1999. xxii+438 pp. doi: 10.1007/978-1-4612-1466-3.

[32]

J. Zhang, The wellposedness of FBSDEs, Discrete Contin. Dyn. Syst. Ser. B, 6 (2006), 927-940 (electronic). doi: 10.3934/dcdsb.2006.6.927.

[33]

J. Zhang, Backward Stochastic Differential Equations - from Linear to Fully Nonlinear Theory, Springer, New York, 2017. doi: 10.1007/978-1-4939-7256-2.

[34]

W. A. Zheng, Tightness results for laws of diffusion processes application to stochastic mechanics, Ann. Inst. H. Poincare Probab. Statist., 21 (1985), 103-124.

show all references

References:
[1]

F. Antonelli, Backward-forward stochastic differential equations, Ann. Appl. Probab., 3 (1993), 777-793. doi: 10.1214/aoap/1177005363.

[2]

F. Antonelli and J. Ma, Weak solutions of forward-backward SDE's, Stochastic Anal. Appl., 21 (2003), 493-514. doi: 10.1081/SAP-120020423.

[3]

M. T. Barlow, One-dimensional stochastic differential equations with no strong solution, J. London Math. Soc., 26 (1982), 335-347. doi: 10.1112/jlms/s2-26.2.335.

[4]

A. Cherny and H.-J. Engelbert, Singular Stochastic Differential Equations, Lecture Notes in Mathematics, 1858. Springer-Verlag, Berlin, 2005. ⅷ+128 pp. doi: 10.1007/b104187.

[5]

C. Costantini and T. Kurtz, Viscosity methods giving uniqueness for martingale problems, Electron. J. Probab., 20 (2015), 27 pp. doi: 10.1214/EJP.v20-3624.

[6]

M. CrandallH. Ishii and P.-L. Lions, User's guide to viscosity solutions of second order partial differential equations, Bull. Amer. Math. Soc. (N.S.), 27 (1992), 1-67. doi: 10.1090/S0273-0979-1992-00266-5.

[7]

F. Delarue, On the existence and uniqueness of solutions to FBSDEs in a non-degenerate case, Stochastic Process. Appl., 99 (2002), 209-286. doi: 10.1016/S0304-4149(02)00085-6.

[8]

F. Delarue and G. Guatteri, Weak existence and uniqueness for forward-backward SDEs, Stochastic Process. Appl., 116 (2006), 1712-1742. doi: 10.1016/j.spa.2006.05.002.

[9]

I. EkrenN. Touzi and J. Zhang, Viscosity solutions of fully nonlinear parabolic path dependent PDEs: part Ⅰ, Ann. Probab., 44 (2016), 1212-1253. doi: 10.1214/14-AOP999.

[10]

I. EkrenN. Touzi and J. Zhang, Viscosity solutions of fully nonlinear parabolic path dependent PDEs: Part Ⅱ, Ann. Probab., 44 (2016), 2507-2553. doi: 10.1214/15-AOP1027.

[11]

N. El Karoui and S. J. Huang, A general result of existence and uniqueness of backward stochastic differential equations, Backward Stochastic Differential Equations, 364 (1997), 27-36, N. El Karoui and L. Mazliak, eds., Longman, Harlow.

[12]

N. Halidias and P. E. Kloeden, A note on strong solutions of stochastic differential equations with a discontinuous drift coefficient, Journal of Applied Mathematics and Stochastic Analysis, 2006 (2006), Article ID 73257, 6 pages. doi: 10.1155/JAMSA/2006/73257.

[13]

S. Hamadene and J.-P. Lepeltier, Zero-sum stochastic differential games and backward equations, Systems Control Lett., 24 (1995), 259-263. doi: 10.1016/0167-6911(94)00011-J.

[14]

Y. Hu and S. Peng, Solution of forward-backward stochastic differential equations, Probab. Theory Related Fields, 103 (1995), 273-283. doi: 10.1007/BF01204218.

[15]

N. V. Krylov, Lectures on Elliptic and Parabolic Equations in Hölder Spaces, American Mathematical Society, 1996. doi: 10.1090/gsm/012.

[16]

O. A. Ladyzenskaja, V. A. Solonnikov and N. N. Uralceva, Linear and Quasilinear Equations of Parabolic Type, (Russian) Translated from the Russian by S. Smith. Translations of Mathematical Monographs, Vol. 23 American Mathematical Society, Providence, R. I. 1968.

[17]

J. MaP. Protter and J. Yong, Solving forward-backward stochastic differential equations explicitly - a four step scheme, Probab. Theory Related Fields, 98 (1994), 339-359. doi: 10.1007/BF01192258.

[18]

J. MaZ. WuD. Zhang and J. Zhang, On well-posedness of forward-backward SDEs - a unified approach, Ann. Appl. Probab., 25 (2015), 2168-2214. doi: 10.1214/14-AAP1046.

[19]

J. Ma and J. Yong, Forward-backward Stochastic Differential Equations and Their Applications, Lecture Notes in Mathematics, 1702. Springer-Verlag, Berlin, 1999. xiv+270 pp.

[20]

J. Ma and J. Zhang, On weak solutions of forward-backward SDEs, Probab. Theory Related Fields, 151 (2011), 475-507. doi: 10.1007/s00440-010-0305-8.

[21]

J. MaJ. Zhang and Z. Zheng, Weak solutions for forward-backward SDEs - a martingale problem approach, Ann. Probab., 36 (2008), 2092-2125. doi: 10.1214/08-AOP0383.

[22]

E. Pardoux and S. Tang, Forward-backward stochastic differential equations and quasilinear parabolic PDEs, Probab. Theory Related Fields, 114 (1999), 123-150. doi: 10.1007/s004409970001.

[23]

S. Peng and Z. Wu, Fully coupled forward-backward stochastic differential equations and applications to optimal control, SIAM J. Control Optim., 37 (1999), 825-843. doi: 10.1137/S0363012996313549.

[24]

T. Pham and J. Zhang, Two person zero-sum game in weak formulation and path dependent Bellman-Isaacs equation, SIAM J. Control Optim., 52 (2014), 2090-2121. doi: 10.1137/120894907.

[25]

P. Protter, Stochastic Integration and Differential Equations, Second edition. Version 2. 1. Corrected third printing. Stochastic Modeling and Applied Probability, 21. Springer-Verlag, Berlin, 2005. xiv+419 pp. doi: 10.1007/978-3-662-10061-5.

[26]

H., M. Soner and N. Touzi, Stochastic target problems, dynamic programming and viscosity solutions, SIAM Journal on Control and Optimization, 41 (2002), 404-424. doi: 10.1137/S0363012900378863.

[27]

H. M. SonerN. Touzi and J. Zhang, Wellposedness of second order backward SDEs, Probab. Theory Related Fields, 153 (2012), 149-190. doi: 10.1007/s00440-011-0342-y.

[28]

D. Stroock and S. R. S. Varadhan, Multidimensional Diffusion Processes, Reprint of the 1997 edition. Classics in Mathematics. Springer-Verlag, Berlin, 2006. xii+338 pp

[29]

B. Tsirelson, An example of a stochastic differential equation having no strong solution, Theory of Probability and Its Applications, 20 (1975), 416-418. doi: 10.1137/1120049.

[30]

J. Yong, Finding adapted solutions of forward-backward stochastic differential equations: method of continuation, Probab. Theory Related Fields, 107 (1997), 537-572. doi: 10.1007/s004400050098.

[31]

J. Yong and X. Y. Zhou, Stochastic controls. Hamiltonian systems and HJB equations, Applications of Mathematics (New York), 43. Springer-Verlag, New York, 1999. xxii+438 pp. doi: 10.1007/978-1-4612-1466-3.

[32]

J. Zhang, The wellposedness of FBSDEs, Discrete Contin. Dyn. Syst. Ser. B, 6 (2006), 927-940 (electronic). doi: 10.3934/dcdsb.2006.6.927.

[33]

J. Zhang, Backward Stochastic Differential Equations - from Linear to Fully Nonlinear Theory, Springer, New York, 2017. doi: 10.1007/978-1-4939-7256-2.

[34]

W. A. Zheng, Tightness results for laws of diffusion processes application to stochastic mechanics, Ann. Inst. H. Poincare Probab. Statist., 21 (1985), 103-124.

[1]

Shigeaki Koike, Andrzej Świech. Local maximum principle for $L^p$-viscosity solutions of fully nonlinear elliptic PDEs with unbounded coefficients. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1897-1910. doi: 10.3934/cpaa.2012.11.1897

[2]

Francesca Da Lio. Remarks on the strong maximum principle for viscosity solutions to fully nonlinear parabolic equations. Communications on Pure & Applied Analysis, 2004, 3 (3) : 395-415. doi: 10.3934/cpaa.2004.3.395

[3]

Shanjian Tang, Fu Zhang. Path-dependent optimal stochastic control and viscosity solution of associated Bellman equations. Discrete & Continuous Dynamical Systems - A, 2015, 35 (11) : 5521-5553. doi: 10.3934/dcds.2015.35.5521

[4]

Fabio Paronetto. A Harnack type inequality and a maximum principle for an elliptic-parabolic and forward-backward parabolic De Giorgi class. Discrete & Continuous Dynamical Systems - S, 2017, 10 (4) : 853-866. doi: 10.3934/dcdss.2017043

[5]

Mei Wang, Zilai Li, Zhenhua Guo. Global weak solution to 3D compressible flows with density-dependent viscosity and free boundary. Communications on Pure & Applied Analysis, 2017, 16 (1) : 1-24. doi: 10.3934/cpaa.2017001

[6]

Laurent Denis, Anis Matoussi, Jing Zhang. The obstacle problem for quasilinear stochastic PDEs with non-homogeneous operator. Discrete & Continuous Dynamical Systems - A, 2015, 35 (11) : 5185-5202. doi: 10.3934/dcds.2015.35.5185

[7]

Carlo Orrieri. A stochastic maximum principle with dissipativity conditions. Discrete & Continuous Dynamical Systems - A, 2015, 35 (11) : 5499-5519. doi: 10.3934/dcds.2015.35.5499

[8]

Yan Wang, Yanxiang Zhao, Lei Wang, Aimin Song, Yanping Ma. Stochastic maximum principle for partial information optimal investment and dividend problem of an insurer. Journal of Industrial & Management Optimization, 2018, 14 (2) : 653-671. doi: 10.3934/jimo.2017067

[9]

Guy Barles, Ariela Briani, Emmanuel Trélat. Value function for regional control problems via dynamic programming and Pontryagin maximum principle. Mathematical Control & Related Fields, 2018, 8 (3&4) : 509-533. doi: 10.3934/mcrf.2018021

[10]

Alain Hertzog, Antoine Mondoloni. Existence of a weak solution for a quasilinear wave equation with boundary condition. Communications on Pure & Applied Analysis, 2002, 1 (2) : 191-219. doi: 10.3934/cpaa.2002.1.191

[11]

Yue Zheng, Zhongping Wan, Shihui Jia, Guangmin Wang. A new method for strong-weak linear bilevel programming problem. Journal of Industrial & Management Optimization, 2015, 11 (2) : 529-547. doi: 10.3934/jimo.2015.11.529

[12]

Hyun-Jung Kim. Stochastic parabolic Anderson model with time-homogeneous generalized potential: Mild formulation of solution. Communications on Pure & Applied Analysis, 2019, 18 (2) : 795-807. doi: 10.3934/cpaa.2019038

[13]

Hancheng Guo, Jie Xiong. A second-order stochastic maximum principle for generalized mean-field singular control problem. Mathematical Control & Related Fields, 2018, 8 (2) : 451-473. doi: 10.3934/mcrf.2018018

[14]

Toyohiko Aiki, Adrian Muntean. On uniqueness of a weak solution of one-dimensional concrete carbonation problem. Discrete & Continuous Dynamical Systems - A, 2011, 29 (4) : 1345-1365. doi: 10.3934/dcds.2011.29.1345

[15]

Zhong Tan, Jianfeng Zhou. Higher integrability of weak solution of a nonlinear problem arising in the electrorheological fluids. Communications on Pure & Applied Analysis, 2016, 15 (4) : 1335-1350. doi: 10.3934/cpaa.2016.15.1335

[16]

H. O. Fattorini. The maximum principle in infinite dimension. Discrete & Continuous Dynamical Systems - A, 2000, 6 (3) : 557-574. doi: 10.3934/dcds.2000.6.557

[17]

Manh Hong Duong, Hoang Minh Tran. On the fundamental solution and a variational formulation for a degenerate diffusion of Kolmogorov type. Discrete & Continuous Dynamical Systems - A, 2018, 38 (7) : 3407-3438. doi: 10.3934/dcds.2018146

[18]

Shanjian Tang. A second-order maximum principle for singular optimal stochastic controls. Discrete & Continuous Dynamical Systems - B, 2010, 14 (4) : 1581-1599. doi: 10.3934/dcdsb.2010.14.1581

[19]

G. Bellettini, Giorgio Fusco, Nicola Guglielmi. A concept of solution and numerical experiments for forward-backward diffusion equations. Discrete & Continuous Dynamical Systems - A, 2006, 16 (4) : 783-842. doi: 10.3934/dcds.2006.16.783

[20]

Lorenzo Brasco, Filippo Santambrogio. An equivalent path functional formulation of branched transportation problems. Discrete & Continuous Dynamical Systems - A, 2011, 29 (3) : 845-871. doi: 10.3934/dcds.2011.29.845

2017 Impact Factor: 0.631

Metrics

  • PDF downloads (27)
  • HTML views (90)
  • Cited by (0)

Other articles
by authors

[Back to Top]